MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZISV6-35-125-7-120-PTX
Medical Device Problem Codes Fracture (1260); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Pma/510(k) # p100022/s014.The investigation into this event is still being carried out.A follow up report will be submitted within the next 30 days with the investigation conclusions.
 
Event or Problem Description
The physician delivered a distal ptx stent.Upon delivering the complaint device to overlap, the physician noted having a difficult time crossing the lesion and upon turning the thumb wheel, it was very tough.Once the complaint device was deployed approximately 2cm, the thumb wheel was rotating without response and the stent would not deploy any further.The stent could not be pulled back, so the physician advanced the sheath over the stent to attempt to recapture, but the entire stent could not be recaptured.Upon removing the complaint device which was partially recaptured, the distal end of the complaint device fractured and was left inside the distal ptx.The fractured portion of the device remained in the distal stent, and an abbot supera stent was deployed inside the distal ptx and fractured portion of the complaint device, essentially trapping the fractured portion into place.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Pma/510(k) # p100022/s014.The zisv6-35-125-7-120-ptx device of lot number c1308995 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a 0.018¿ diameter wire guide.It is not known if the device was flushed prior to use, or if pre-dilation was conducted.It is not known if the patient anatomy was calcified or tortuous, but the physician did report encountering difficulty advancing through the target lesion.On evaluation of the complaint device, it was observed that approximately 91mm of the stent remained inside the sheath, and approximately 8mm was outside the sheath, but still attached to the device.The customer testimony stated approximately 20mm of the stent remained inside the patient, accounting for the full stent length.The engineers rotated the thumbwheel, which rotated freely without retracting the sheath.The engineers then noted that the retraction wire popped out, and could be observed exiting the device handle at the thumbwheel.The device handle was opened, and it was observed that the retraction wire was separated from the stent retraction sheath (srs).The customer complaint is confirmed as the retraction wire was found to be separated from stent retraction sheath.Possible causes for this occurrence could include the patient anatomy or the use of a non-recommended wire guide.From customer testimony, it is known that the physician encountered resistance when advancing through the target lesion, suggesting difficult patient anatomy.The difficult patient anatomy could have created high forces during deployment.In addition, the complaint device was advanced over a 0.018¿ diameter wire guide.The wire guide could have provided insufficient support during advancement and deployment.These factors could have caused or contributed to the retraction wire separating from the stent retraction sheath.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.As per the product ifu: ¿a 0.035 inch (0.89mm) diameter wire guide should be used during tracking, deployment, and removal in order to ensure adequate support of the system.¿ prior to distribution all zisv6 (zilver ptx thumbwheel) devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1308995.According to information provided, the patient required a secondary device to trap the broken portion of the stent in place, but did not experience any adverse effects due to this occurrence quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.Initial report details: the physician delivered a distal ptx stent.Upon delivering the complaint device to overlap, the physician noted having a difficult time crossing the lesion and upon turning the thumb wheel, it was very tough.Once the complaint device was deployed approximately 2 cm, the thumb wheel was rotating without response and the stent would not deploy any further.The stent could not be pulled back, so the physician advanced the sheath over the stent to attempt to recapture, but the entire stent could not be recaptured.Upon removing the complaint device which was partially recaptured, the distal end of the complaint device fractured and was left inside the distal ptx.The fractured portion of the device remained in the distal stent, and an abbot supera stent was deployed inside the distal ptx and fractured portion of the complaint device, essentially trapping the fractured portion into place.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6536370
Report Number3001845648-2017-00157
Device Sequence Number18856498
Product Code NIU
UDI-Device Identifier10827002384900
UDI-Public(01)10827002384900(17)170808(10)C1308995
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZISV6-35-125-7-120-PTX
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/04/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/02/2017
Supplement Report FDA Received Date05/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;